How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18762
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I live in the Islands where healthcare is not the best and

Customer Question

I live in the Virgin Islands where healthcare is not the best and have limited access to different healthcare providers.Pain started about 4 months ago on the right side of my face went to Dentist several times nothing no filling no root canal nothing.Dr. #2 indicated it was a "Cranial Neuralgia"...pretty broad . I'm no doctor, but all signs point to Trigeminal Neuralgia. TN2 believe it toDr. #3 first prescribed Lyrica and Motrin 800 worked some (helped dull triggered pain).ER visit (pain intense) - Dr #4 prescribed T3 for pain. Told me to cont with LyricaReferred me back to Dr. #2 prescribed tegretol and cont with Lyrica. MRI and tegretol blood testDr #2 prescribed Topimax (for head aches) continue with Lyrica (still headaches)
Discontinued Topimax, for tegretol (now I am a zombie again) headaches persist
Weisher tried Gabapentin and instructed me to get off the Lyrica and Tegretol ... this was like not taking anything for pain!!! Pain excruciating (jaw, ear, check, head).Took myself off of Gabapentin! Drs office closed on Friday. Next day cont on Lyrica and tegretol
So here I am, pain continues. I am drowsy pain continues ...like it's getting worsePlease point me and my doctors in the right direction. I would like to go back to work but the zombieism and pain isn't allowing it.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.

Hello from JustAnswer.

Your description does sound consistent with trigeminal neuralgia and I assume that none of these doctors have detected any abnormalities on neurologic exam, which is one of the key criteria for diagnosis of trigeminal neuralgia. There actually is no test that can prove that trigeminal neuralgia is present. However, imaging tests, such as an MRI, can be done to exclude other conditions that can cause external pressure on the trigeminal nerve.

You have already been tried on several medicines that are recommended for trigeminal neuralgia. The medicine that has been studied the most over the years is the Tegretol, but the gabapentin/Neurontin and pregabalin/Lyrica have been increasingly use since their introduction. Another commonly used medicine is lamotrigine/Lamictal and a less commonly used medicine is phenytoin/Dilantin.

If the various medicines are not able to ease the pain, then the next consideration would be a procedure for relief of trigeminal neuralgia. A surgical procedure, called microvascular decompression, has the best evidence for long-term success, but would require a Neurosurgeon that is skilled in the procedure, and if you have limited access, this specialty may not be available.

So, at this point, if the current medicines are not sufficient, either because they are ineffective or are causing intolerable side effects, then the usual next step would be to try a different medicine, such as lamotrigine or phenytoin. An MRI would be able to exclude other conditions. If the pain is persistent, then it would be appropriate to seek referral to a Neurosurgeon.

Customer: replied 1 year ago.
Which one of the medications would cause less drowsiness?
Expert:  Dr. D. Love replied 1 year ago.

Any of these medicines can cause drowsiness and different people may respond differently, but overall, the Lyrica and the lamotrigine are usually the least likely to cause drowsiness.

Expert:  Dr. D. Love replied 1 year ago.

Please let me know if I can provide any further assistance.

If you would like my assistance with any future questions, the question can be directed to me through my profile at www.justanswer.com/medical/expert-DrDLove/